Colorado, 2008

Flash Flood in Colorado, July 23, 2008

July 23, 2008 · NWS PUB · 1 event in 1 county or zone

Heavy rain from a slow moving thunderstorm produced flash flooding near mile marker 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain from a slow moving thunderstorm produced flash flooding near mile marker 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 2:40 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT WED JUL 23 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

...MONSOON PLUME MAKING EASTWARD PROGRESS TODAY...

THE MONSOON PLUME IS MAKING SLOW BUT STEADY EASTWARD PROGRESS
TODAY.  THE LEADING EDGE OF THE PLUME HAS MOVED OVER THE I-25
CORRIDOR EARLY THIS AFTERNOON...AND WILL CONTINUE SLOWLY EAST INTO
THIS EVENING. AFTER SUNSET...THUNDERSTORMS WILL SLOWLY DIMINISH AND
END AROUND MIDNIGHT...EXCEPT FOR A FEW WHICH WILL PERSIST INTO EARLY
MORNING ALONG THE WESTERN SLOPES OF THE EASTERN SAN JUAN MOUNTAINS.

CONTINUED SOUTHWEST FLOW WILL BRING ADDITIONAL MOISTURE INTO OUR
AREA WHILE AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN
ROCKIES...AND BRINGS A WEAK COOL FRONT ACROSS THE AREA THURSDAY.
THIS WILL SPREAD MOISTURE AND INSTABILITY GRADUALLY ACROSS EASTERN
COLORADO...INCREASING COVERAGE OF AFTERNOON THUNDERSTORMS.
TEMPERATURES WILL AGAIN BE QUITE WARM ON THE EASTERN PLAINS NEAR THE
KANSAS BORDER. ELSEWHERE...SLIGHTLY COOLER TEMPERATURES WILL RESULT
FROM THE INCREASED COVERAGE OF THUNDERSTORMS.

AGAIN...THE MOVEMENT OF THE THUNDERSTORMS WILL BE SLOW...WITH GOOD
MOISTURE AVAILABLE...WHICH COULD LEAD TO LOCAL HEAVY RAIN AND
FLOODING.

-JKH-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

NOT MUCH CHANGE IN THINKING FROM THE PREVIOUS FEW FORECAST DISCUSSIONS
WITH INCREASING PRECIPITATION POTENTIAL AS WELL AS LOCALLY HEAVY
RAINFALL REMAINING THE MAIN METEOROLOGICAL CONCERNS FOR THE LONGER
TERM...ESPECIALLY FROM LATER FRIDAY INTO THE WEEKEND.

LATEST LONGER TERM MODELS INDICATE THAT CENTROID OF UPPER HIGH
WILL ATTEMPT TO TEMPORARILY REPOSITION ITSELF OVER OKLAHOMA BY
SATURDAY MORNING WHILE REMNANTS OF DOLLY MOVES TO NEAR EL PASO
TEXAS BY SATURDAY MORNING. MODELS THEN VARIES ON MOVEMENT OF
REMNANT OF DOLLY WITH THE LATEST ECMWF SUGGESTING FOCUS OVER
SOUTHWEST NEW MEXICO INTO SOUTHERN AND CENTRAL ARIZONA THROUGH THE
WEEKEND...WHILE GFS INDICATES THAT REMNANTS WILL ROAM FROM WESTERN
NEW MEXICO INTO FAR SOUTHERN COLORADO THROUGH THE WEEKEND AND THEN
THE NAM12 KEEPS PRIMARY MOISTURE FROM DOLLY OVER NEW MEXICO
THROUGH THE WEEKEND. AT ANY RATE ATMOSPHERIC MOISTURE CONTENT IS
PROJECTED TO BE ON THE INCREASE INTO THE WEEKEND WITH VARYING
AMOUNTS OF MOISTURE AVAILABLE BY NEXT WEEK AS THE UPPER RIDGE
ATTEMPTS TO REDEVELOP OVER THE CWFA.

SO FOR SENSIBLE WEATHER WILL CONTINUE TO INDICATE ISOLATED TO
SCATTERED POPS...SOME CONTAINING LOCALLY HEAVY RAINFALL...ESPECIALLY
FROM FRIDAY NIGHT INTO THE WEEKEND AS PRECIPITABLE WATER VALUES EXCEED
1 INCH AT TIMES. AS RIDGE BEGINS TO REBUILD OVER REGION...PRECIPITABLE
WATER VALUES EXPECTED TO DECREASE NEXT WEEK. FINALLY...TEMPERATURES
SHOULD CONTINUE TO RUN ABOVE LATE JULY CLIMATOLOGICAL AVERAGES
FOR THE MAJORITY OF THE LONG TERM.

&&

.AVIATION...

LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN ASSOCIATED WITH
THUNDERSTORMS FROM THE I-25 CORRIDOR...POSSIBLY REACHING AS FAR EAST
AS KLHX BEFORE ENDING BY MID EVENING. LOCAL IFR CIGS AND VSBYS
POSSIBLE IN THUNDERSTORMS. A FEW THUNDERSTORMS WILL CONTINUE PAST
MIDNIGHT ACROSS THE EASTERN SAN JUAN MOUNTAINS. SKIES GENERALLY
PARTLY CLOUDY THROUGH MID MORNING THURSDAY BEFORE ISOLATED
THUNDERSTORMS AGAIN DEVELOP OVER THE MOUNTAINS AND PALMER DIVIDE
AND SPREAD EAST ACROSS THE PLAINS. LOCAL MOUNTAIN OBSCURATION
VCNTY OF THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...DANGEROUS
LIGHTNING... STRONG GUSTY WINDS AND SMALL HAIL REDUCING
VISIBILITIES AND CAUSING LOCAL IFR CONDITIONS ACROSS THE ENTIRE
REGION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 5:28 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
628 AM MDT WED JUL 23 2008

COZ058>089-093>099-241230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
628 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS AND HIGH
VALLEYS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS
EXTENDING ACROSS THE I-25 CORRIDOR TO ABOUT LA JUNTA.  THE MOST
WIDESPREAD AND INTENSE ACTIVITY IS EXPECTED TO OCCUR OVER THE
MOUNTAINS TO THE WEST OF I-25.

THE PRIMARY THREATS FROM STORMS TODAY WILL BE LIGHTNING...WIND GUSTS
TO ABOUT 40 MPH...LOCALLY HEAVY RAIN...AND HAIL UP TO 1/2 INCH IN
DIAMETER.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
DURING THE EARLY AFTERNOON HOURS...AND THEN SPREAD EAST ACROSS THE
PLAINS THROUGH THE AFTERNOON AND EVENING.  MOST STORMS SHOULD
DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF SOUTH
CENTRAL AND SOUTHEAST COLORADO DURING THE AFTERNOON AND EVENING
HOURS THURSDAY AND FRIDAY...WITH ISOLATED THUNDERSTORMS EACH
AFTERNOON AND EVENING SATURDAY THROUGH TUESDAY. THE PRIMARY THREAT WILL
BE LOCALLY HEAVY RAIN PRODUCED BY SLOW MOVING THUNDERSTORMS...AS
WELL AS...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH...AND
HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE MOUNTAINS...HIGH VALLEYS AND PLAINS...FROM EARLY
AFTERNOON THROUGH THE EVENING.

50/21

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
July 23, 5:09 PM MST to 6:00 PM MST
Where
Huerfano County, 2.24 mi ESE of Farisita to 2.21 mi ESE of Farisita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.737, -105.033

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124797.